Alert archive / New Hampshire / Flash Flood Warnings in 2003

Flash Flood Warning 4, NWS Gray, ME

August 12, 2003Merrimack County, New Hampshire

NWS Gray, ME issued this flash flood warning at Aug 12, 2003, 1:40 AM EDT for Merrimack County, New Hampshire. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2003, 1:40 AM EDT (05:40 UTC)
Expired
Aug 12, 2003, 4:45 AM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Merrimack County, NH

The radar

The Portland,ME radar (KGYX), 126 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 5.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2003-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2003-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1257 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KGYX 120543
FFWGYX
NHC013-120845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
140 AM EDT TUE AUG 12 2003

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN MERRIMACK COUNTY IN CENTRAL NEW HAMPSHIRE
  THIS INCLUDES THE CITIES OF...LACONIA...CONCORD

* UNTIL 445 AM EDT

* AT 135 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN FALLING BETWEEN BOSCAWEN AND CONCORD.  RADAR INDICATES THAT 
  MORE THAN 2 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR...AND MORE 
  HEAVY RAIN WILL FALL OVER THAT SAME AREA DURING THE NEXT 1 TO 2 
  HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT FLOOD DAMAGE... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAY MAINE.

LAT...LON 4327 7173 4314 7156 4329 7131 4342 7153
1 follow-up statement
000 
WGUS71 KGYX 120732
FFSGYX
NHC013-120900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
329 AM EDT TUE AUG 12 2003

...THE FLASH FLOOD WARNING CONTINUES FOR

  EASTERN MERRIMACK COUNTY IN CENTRAL NEW HAMPSHIRE   

UNTIL 445 AM EDT

DOPPLER RADAR INDICATES THAT THE HEAVIEST RAIN HAS EXITED EASTER 
MERRIMACK COUNTY ...WITH JUST SCATTERED SHOWERS REMAINING.  
HOWEVER...THE FLASH FLOOD WARNING REMAINS IN EFFECT AS RUNOFF FROM 
THE EARLIER HEAVY RAIN CONTINUES.

DOPPLER RADAR ALSO INDICATES THAT VERY HEAVY RAINS ARE FALLING 
ACROSS THE WESTERN SECTIONS OF MERRIMACK COUNTY AS WELL.  RADAR 
ESTIMATES THAT BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN IN THE LAST 
90 MINUTES.  THIS COULD ALSO RESULT IN FLOODING OF RIVERS...CREEKS 
AND STREAMS IN THE ANDOVER...SALISBURY...WILMOT AND FRANKLIN AREAS.

IF YOU LIVE IN THESE AREAS...BE ON THE ALERT FOR FLOODING.  IF 
FLOODING IS OBSERVED...BE PREPARED TO MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT FLOOD DAMAGE... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
FORWARD YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN GRAY MAINE.

$$

HAYES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 9:50 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 11, 9:50 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
950 PM EDT MON AUG 11 2003

CONVECTIVE ACTIVITY DECREASING ACROSS FA.  WILL GO WITH SCT SHRA
REST OF THE NIGHT AS AIR BEHIND TSTMS MORE STABLE.  UPDATED ZONES
ALREADY SENT.  NO OTHER MAJOR CHANGES NEEDED.

.GYX...NIL

SJB
Hazardous weather outlook, Aug 11, 4:13 AM EDT, 21 hours 27 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-111915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
413 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY
A FLOOD WATCH IS IN EFFECT FOR GRAFTON AND CARROLL COUNTIES IN NEW
HAMPSHIRE THIS AFTERNOON AND TONIGHT.  THESE COUNTIES HAVE RECEIVED
VERY HEAVY RAINS OVER THE PAST FEW DAYS...AND SHOWERS AND
THUNDERSTORMS THIS AFTERNOON MAY PRODUCE VERY HEAVY RAINS.  THIS
ADDTIONAL RAINS COULD RESULT IN FLOODING OF RIVERS AND STREAMS IN
THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT IN THE
WATCH AREA.

HAYES

In the hours before

Local storm report, Aug 11, 10:00 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
1000 PM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0839 PM    POWNAL                    ME   WIND DAMAGE
08/11/03   CUMBERLAND                     TREES AND POWER LINES DOWN.
                                          4 REPORTS RCVD BETWEEN
                                          839 PM TO 859 PM
Special weather statement, Aug 12, 1:10 AM EDT, 30 minutes before
NHZ005-007>010-013-014-120700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
110 AM EDT TUE AUG 12 2003

...SHOWERS AND SCATTERED THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINS
ACROSS PORTIONS OF CENTRAL AND SOUTHEAST NEW HAMPSHIRE EARLY THIS
MORNING...

SHOWERS...AND SCATTERED THUNDERSTORMS...WILL PRODUCE LOCALLY HEAVY
RAINS ACROSS PORTIONS OF CENTRAL AND SOUTHEAST NEW HAMPSHIRE THROUGH
300 AM.  AS THE HEAVIEST RAIN FALLS ACROSS SULLIVAN...MERRIMACK...
BELKNAP AND ROCKINGHAM COUNTIES...UP TO ONE AND ONE-HALF INCHES OF
RAIN MAY FALL IN LESS THAN 45 MINUTES.

LOOK FOR THE HEAVIEST RAIN TO FALL ACROSS MERRIMACK COUNTY...IN
PLACES LIKE HOPKINTON...CANTERBURY AND LOUDON.

THIS COULD RESULT IN STREET FLOODING AND LOCALIZED FLOODING IN LOW
LYING AREAS.  IN ADDITION...SOME OF THESE AREAS HAVE RECEIVED VERY
HEAVY RAINS DURING THE PAST SEVERAL DAYS...AND THE ADDITIONAL RAIN
COULD PUSH CREEKS AND STREAMS TO NEAR BANKFULL.

IF YOU LIVE NEAR A STREAM OR CREEK...BE ON THE ALERT FOR RAPID RISES
AND BE PREPARED TO ACT IF FLOODING IS OBSERVED.

HAYES

Nearby

Flash Flood Warnings in New Hampshire, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.